Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 50, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 23, 2019, 6:03 PM EDT for McCreary County, Pulaski County, Wayne County, Kentucky. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2019, 6:03 PM EDT (22:03 UTC)
- Expired
- Jun 23, 2019, 7:15 PM EDT
- In force
- 72 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY
The radar
The Knoxville radar (KMRX), 135 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:54 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 23, 4:54 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 454 PM EDT Sun Jun 23 2019 .SHORT TERM...(This evening through Monday night) Issued at 404 PM EDT SUN JUN 23 2019 A warm front lifting north across the Commonwealth has brought the return of muggy summertime conditions to eastern Kentucky, with surface dewpoints climbing into the low 70s. This has primed the local airmass to support a surface-based CAPE gradient with values of 1.5-3 kJ/kg. These higher values across the Bluegrass and Lake Cumberland regions will support continuation of a line of storms currently progressing eastward west of the I-65 corridor. Local shear values however remain anemic, so this line and any additional development downstream will remain disorganized and be rather pulsy in nature. Nonetheless, could see a few briefly robust updrafts capable of producing small hail and strong wind gusts. This threat will deteriorate eastward into the Big Sandy region and far southeast Kentucky as instability drops off and distance from an upper impulse, moving through the lower Ohio Valley, increases. Convection will simmer down in intensity later this evening with the best chance for lingering showers being nearer to the Ohio River. Not banking on widespread fog development at this point given persistent low-mid level cloud cover, but could very well see some in eastern river valleys as decoupling occurs later this evening/tonight. Will have to monitor clearing trends in terms of fog potential, especially in areas that receive rain. Increasing southwest flow will take hold to begin the week with eastern Kentucky in the warm sector of a nearly stacked low near the western Great Lakes. This will support 0-6 km bulk shear values of near 40 knots into the afternoon, suggesting genuine storm organization given lingering clouds do not inhibit instability too strongly. Nonetheless, height falls downstream of the western Great Lakes larger scale wave and close proximity of the right entrance region of an upper jet will promote plenty of forcing for ascent along/ahead of a surface trough/front. Any hail that develops should be less than dime size or so given relatively high freezing levels, with the likely greater hazard being damaging wind gusts as storms congeal in a linear fashion. Flooding concerns will be lowered by storm motions of 45-50 mph, but will have to watch for training through the afternoon. Drier air will slowly filter in Monday night behind the departing system as stubborn clouds keep temperatures seasonably mild. .LONG TERM...(Tuesday through Sunday) Issued at 440 PM EDT SUN JUN 23 2019 The period is expected to begin with an upper level low over the Great Lakes moving into Ontario and a 500 mb trough axis extending to the south moving east of the region early in the period with westerly somewhat zonal flow from the Plains to the eastern Conus. Heights should rise during the day on Tuesday in the wake of this system as a ridge builds into the Southeast Conus. At the surface, a surface boundary should dissipate near the region Tue to Tuesday night with ridging building over the Southern Appalachians. Another weak shortwave trough should approach the TN and Lower OH Valley area Tue night with the wave passing south of KY and then dissipating over the Southeast while another northern stream wave will move through the Great Lakes leaving the region generally split between the two with sfc high pressure dominating. Locally, height rises are anticipated again from Wed night into Thu as ridging builds over Southern Rockies and Southern Plains and extends into the MS Valley and eventually north through the Plains. Ridging should also build over and remain near Bermuda and into portions of the Southeast. A weakness between the ridges over the Southeast to MS Valley region should persist into the weekend, while a trough moves into the Maritimes and the Northeast. Deeper moisture should return north starting on Thu and linger into the weekend. Surface high pressure should remain in place across the Appalachians into the weekend, though a cold front will drop south of the Great Lakes associated with the trough moving into the Maritimes and Northeast. This boundary may reach the area to end the weekend. Chances for convection will linger into early in the period, but should diminish during the day on Tuesday. Dry weather should prevail from late Tuesday into Thursday night. As moisture increases, daytime heating will lead to isolated convection mainly across the south and southeast for Friday. Chances will return areawide with the trough passing into the Northeast this weekend and a boundary beginning to approach from the north with chances peaking on Saturday and Sunday afternoon and evening. Temperatures will remain near normal for early Summer with the warmest days from Thu to Sat with upper 80s common. Overnight lows will range in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 213 PM EDT SUN JUN 23 2019 VFR conditions expected to largely prevail, with the exception being under any showers or thunderstorms which develop. The best chance for sub-VFR conditions will be from KSYM to KIOB and points to the northwest late this afternoon and evening. The threat for low level wind shear will need to be monitored west of this KSYM to KIOB line late this evening into tonight, as speeds near FL020 may approach 35-40 knots at times outside of thunderstorms. Should see enough cloud cover and mixing to negate widespread fog, but will certainly see some valley fog overnight into Monday morning as dewpoints increase and winds decrease. Additional showers/storms may be possible Monday morning, approaching the end of the 18Z TAF period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GUSEMAN LONG TERM...JP AVIATION...GUSEMAN
Hazardous weather outlook, Jun 23, 4:18 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 418 PM EDT Sun Jun 23 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242330- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 418 PM EDT Sun Jun 23 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this Afternoon through Tonight. Thunderstorms will be possible late this afternoon through tonight, with the highest probability being north of Interstate 64 this evening. A few of the storms may contain strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible Monday and Monday evening, with the highest probability being during the afternoon into the early evening. The strongest storms may contain small hail and damaging winds. There is also a slight chance of thunderstorms on Friday afternoon in counties near the Tennessee and Virginia borders. There is another potential for thunderstorms areawide on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter assistance may be requested Monday afternoon and evening. GUSEMAN/JP
In the hours before
Special weather statement, Jun 23, 5:56 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
556 PM EDT Sun Jun 23 2019
KYZ083-232230-
Wayne-
556 PM EDT Sun Jun 23 2019
...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY...
At 556 PM EDT, a strong thunderstorm was located near Cabell, or 11
miles west of Monticello, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Monticello, Parmleysville, Oil Valley, Coopersville, Susie, Burfield,
Barrier, Parnell, Hidalgo, Rockeybranch, Slickford, Betsey, Frazer,
Cabell, Griffin, Zula, Mill Springs, Mount Pisgah, Powersburg and
Sunnybrook.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3692 8496 3696 8495 3696 8492 3695 8490
3697 8488 3698 8479 3696 8477 3698 8468
3698 8467 3665 8474 3660 8478 3662 8499
3668 8500 3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 2156Z 252DEG 27KT 3680 8505
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 5:56 PM EDT | Special Weather Statement | JKL | Wayne | 34 min |
| Jun 23, 6:29 PM EDT | Special Weather Statement | JKL | Rockcastle | 46 min |
| Jun 23, 6:58 PM EDT | Special Weather Statement | JKL | Estill, Montgomery, Powell | 32 min |
| Jun 23, 7:04 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 56 min |
| Jun 23, 7:06 PM EDT | Special Weather Statement | JKL | Bath, Fleming | 54 min |
| Jun 23, 7:07 PM EDT | Special Weather Statement | JKL | Laurel | 53 min |
| Jun 23, 7:21 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Menifee, Montgomery, Powell | 39 min |
| Jun 23, 7:34 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Laurel, Owsley, Perry and 1 more | 56 min |
| Jun 23, 7:37 PM EDT | Special Weather Statement | JKL | Breathitt, Estill, Lee, Morgan, Wolfe | 53 min |
| Jun 23, 7:54 PM EDT | Special Weather Statement | JKL | Elliott, Menifee, Morgan, Rowan | 66 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.